Ohio, 2014

Winter Storm in Ohio, January 5 to 6, 2014

January 5 to 6, 2014 · NWS IWX · 8 events in 8 counties and zones

A deepening low pressure system tracking northeast through Kentucky and central Ohio brought heavy snow and blizzard-like conditions to the region on January 5th. Total snow accumulations ranged between 6 and 12 inches, while 25 to 35 mph wind gusts late in the day resulted in significant blowing and drifting snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A deepening low pressure system tracking northeast through Kentucky and central Ohio brought heavy snow and blizzard-like conditions to the region on January 5th. Total snow accumulations ranged between 6 and 12 inches, while 25 to 35 mph wind gusts late in the day resulted in significant blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 5, 6:38 AM EST, 22 minutes earlier.

Area forecast discussion, Jan 5, 6:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 AM EST SUN JAN 5 2014

.SYNOPSIS...
ISSUED AT 520 AM EST SUN JAN 5 2014

A STRONG SYSTEM WILL BRING HEAVY SNOW TO THE AREA TODAY AND INTO
THIS EVENING. AMOUNTS OF 8 TO 14 INCHES ARE POSSIBLE. A WINTER
STORM WARNING IS IN EFFECT THROUGH THIS EVENING. EXTREMELY COLD
ARCTIC AIR WILL MOVE IN BEHIND THE SYSTEM THROUGH EARLY NEXT WEEK
WITH WIND CHILLS OF AROUND 40 BELOW ZERO SUNDAY NIGHT INTO
TUESDAY. A WIND CHILL WARNING IS IN EFFECT FOR THIS PERIOD. LOW
TEMPERATURES TONIGHT WILL CRASH TO BETWEEN 5 BELOW ZERO AND 18
BELOW ZERO BY DAYBREAK MONDAY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 516 AM EST SUN JAN 5 2014

...NEAR BLIZZARD CONDITIONS EXPECTED LATE THIS AFTERNOON AND
TONIGHT...

NUMEROUS ISSUES TO DEAL WITH IN THIS SHORT TERM PERIOD. FRONTAL
BOUNDARY HAS BEEN DRAPED ACROSS FAR NW AREAS OVERNIGHT WITH LITTLE
EASTWARD MOVEMENT. FGEN FORCING WITH MID LEVEL JET HAS LED TO
PERSISTENT LIGHT SNOW WITH ACCUMS IN THE EXPECTED 2 TO 4 INCH RANGE
SO FAR. CENTRAL AND EASTERN AREAS HAVE ONLY SEEN SOME LIGHT SNOW OR
FLURRIES AT TIMES WITH DRIER AIR AND LACK OF FORCING. SFC TEMPS HAVE
ALSO REMAINED QUITE WARM EAST OF FRONT WITH MANY LOCATIONS IN THE
MID 30S AT 06Z. NO MODEL GUIDANCE HAS A HANDLE ON THIS WITH WARMEST
MODELS SHOWING 30 TO 32F SFC TEMPS AT BEST. THIS AN INITIAL CONCERN
BUT WITH DEW POINTS IN THE LOW TO MID 20S EXPECT EVAP COOLING TO
BRING THESE TEMPS DOWN QUICKLY THIS MORNING AS DEEPER SATURATION
OCCURS.

SURFACE LOW STILL EXPECTED TO DEEPEN AND RIDE BOUNDARY NORTHWARD
TODAY WITH SNOW INCREASING IN COVERAGE AND INTENSITY THROUGH THE
DAY. WATER VAPOR SHOWS SHORT WAVE DIGGING INTO SOUTHERN PLAINS EARLY
THIS MORNING AND RADAR MOSAIC SHOWS BURGEONING AREA OF PRECIPITATION
ACROSS SOUTHERN PLAINS INTO MID MS VALLEY REGION IN RESPONSE. WATER
VAPOR ALSO SHOWING IMPRESSIVE SUBTROPICAL MOISTURE PLUME BEING
TAPPED OVER EAST CENTRAL PACIFIC. RESULTS WILL BE AN IMPRESSIVE
STORM SYSTEM WITH INCREDIBLE MOISTURE. 00Z MODELS ARE INDEED A
LITTLE SLOWER AND STRONGER WITH SYSTEM AS IT MOVES INTO THE OHIO
VALLEY TODAY.

BIGGEST CONCERN NOW IS WITH SLIGHT WESTWARD SHIFT AS NOTED IN NAM
AND UKMET GIVEN STRONGER SYSTEM. NAM IS FURTHEST WEST WITH WARM NOSE
NUDGING INTO NW OHIO MID DAY. THIS WOULD CUT DOWN SNOW AMOUNTS
CONSIDERABLY WITH A PERIOD OF SLEET OR EVEN RAIN POSSIBLE. WHILE NAM
IS FURTHEST WEST AND A SLIGHT OUTLIER...IT DOES WARRANT ATTENTION AS
WE KNOW MODELS HAVE AN EASTWARD BIAS WITH THESE TYPE LOWS LIFTING
NORTHEAST WITH A NEGATIVELY TILTED SYSTEM. 500MB SHORT WAVE THIS
AFTERNOON BEGINS TO TAKE ON MORE OF A NEGATIVE TILT AS IT MOVES
THROUGH INDIANA AND THIS COULD VERY WELL PULL SURFACE LOW BACK WEST
AS IT LIFTS NORTH THROUGH THE OHIO VALLEY. REFERENCE SIMILAR SYSTEM
IN JANUARY OF 1999 WHICH HAD VERY SIMILAR NEAR BLIZZARD CONDITIONS
AND A FURTHER WEST TRACK THROUGH INDIANA. HAVE OPTED TO BLEND A BIT
OF THIS SOLUTION INTO SNOW RATIOS FOR THIS AFTERNOON WHICH CUTS DOWN
AMOUNTS OVER FAR SOUTHEAST BUT STILL KEEPS AMOUNTS IN THE 5 TO 8
INCH RANGE WITH SNOW AHEAD OF WARM NOSE AND IN DEFORMATION AREA THIS
EVENING.

ELSEWHERE FEW SIGNIFICANT CHANGES MADE WITH HEAVY SNOW STILL
EXPECTED...ESPECIALLY FROM LATE MORNING INTO EARLY EVENING. USED A
BLEND OF WPC...NAM12 AND ECMWF FOR QPF AND SNOW AMOUNTS. THIS PUTS
HEART OF HEAVY SNOW THROUGH CENTRAL CWA FROM ABOUT CASS IN UP TO
HILLSDALE MI. STILL EXPECT SOME ADJUSTMENT IN 12Z MODEL SOLUTIONS
FOR AXIS OF HEAVY SNOW AS SURFACE LOW JUST BEGINNING TO TAKE FORM
ACROSS SOUTHERN PLAINS. STILL EXPECT A HEAVY SNOW AXIS OF 10 TO 14
INCHES WITH BULK OF THAT FALLING BETWEEN 18Z AND 00Z WITH INCREDIBLE
MOISTURE FLUX AND DEEP LIFT THROUGH THE REGION. LAKE ENHANCEMENT AND
PURE LAKE EFFECT LATE TONIGHT WILL ALSO ADD TO SNOWFALL TOTALS
ACROSS SOUTHWEST LOWER MICHIGAN AND FAR NW INDIANA WITH STORM TOTALS
THERE POSSIBLY APPROACHING 16 TO 18 INCHES.

NEXT ISSUE IS WIND LATE THIS AFTERNOON AND OVERNIGHT AND POSSIBLE
BLIZZARD CONDITIONS. MUCH DISCUSSION INTERNALLY AMONG NWS OFFICES
CONCERNING UPGRADE TO BLIZZARD WARNING...WHICH WE DO NOT TAKE
LIGHTLY AND RESERVE FOR THE TRUEST CONDITIONS. STRONGEST WINDS BEGIN
ON BACK SIDE OF SYSTEM LATE THIS AFTERNOON AS BULK OF HEAVIER SNOW
IS ENDING. 00Z NAM BUFKIT ANALYSIS INDICATES A PERIOD OF A FEW HOURS
THIS EVENING WITH GUST POTENTIAL TO 40 KNOTS. HOWEVER...STRICT
DEFINITION FOR BLIZZARD WARNING WOULD REQUIRE SUSTAINED OR FREQUENT
GUSTS TO 35 MPH AND VISIBILITY BELOW 1/4 MILE FOR 3 HOURS OR LONGER.
THE DISCUSSION HAS CENTERED AROUND WHETHER THESE CONDITIONS WILL BE
MET AND FOR HOW LONG. CONSENSUS AMONG REGIONAL OFFICES WAS TO
HOLD OFF ON UPGRADING TO BLIZZARD WARNING GIVEN THE SECOND PERIOD
EVENT AND MONITOR LOW DEVELOPMENT DURING THE MORNING HOURS FOR
POSSIBLE UPGRADE LATER THIS MORNING. QUITE POSSIBLE THAT A LARGER
DEFORMATION AREA COULD KEEP HEAVIER SNOW AROUND LONGER TO MESH
WITH STRONGER WINDS AND CREATE TRUE BLIZZARD CONDITIONS.
REGARDLESS OF HEADLINE...FORECAST FOR HEAVY SNOW...STRONG WINDS
AND BLOWING AND DRIFTING SNOW WILL LEAD TO MANY CLOSED
ROADS...ESPECIALLY RURAL AND COUNTY ROADS WHICH WILL LIKELY BE
LEFT ALONE THROUGH THE PERIOD OF STRONGEST WINDS TONIGHT. HAVE
CONTINUED TO HIT NEAR BLIZZARD CONDITIONS HARD IN WARNING. STAY
TUNED TO UPDATES LATER THIS MORNING AS SYSTEM DEVELOPS FURTHER AND
POSSIBLE UPGRADE.

FINAL NOTE IS TEMPS WHICH WILL CRASH IMPRESSIVELY TONIGHT AS LOW
DEEPENS AND MOVES AWAY. MODELS IN GOOD AGREEMENT ON STRONG COLD AIR
ADVECTION LATE TONIGHT BUT STILL SIGNIFICANT DIFFERENCES IN JUST HOW
COLD THESE SURFACE TEMPS WILL BE. CONTINUED WITH A CONSENSUS BLEND
WHICH YIELDS LOWS OF 0 TO 5 BELOW FAR NORTH WHERE LAKE CLOUDS WILL
KEEP TEMPS UP A BIT TO ABOUT 18 BELOW ZERO IN FAR SOUTHWEST.
WIND CHILLS WILL DROP TO ABOUT 40 BELOW IN THE SOUTH BY DAYBREAK
MONDAY.

&&

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 516 AM EST SUN JAN 5 2014

HISTORIC/POTENTIALLY LIFE-THREATENING COLD EXPECTED IN THE WAKE OF
WEEKEND WINTER STORM

CONTINUED CONCERN FOR BITTERLY COLD WIND CHILLS EARLY MONDAY INTO
TUESDAY WITH VALUES AROUND -40F TO -45F FOR OVER 24 HOURS. THE ECMWF
HAS BEEN VERY CONSISTENT WITH THESE BITTERLY COLD TEMPERATURES...SO
WILL CONTINUE WITH HIGHS NEAR RECORD COLDEST HIGHS MONDAY AND LOWS
MONDAY NIGHT NEAR ALL TIME RECORD LOWS...ESPECIALLY AT FWA. WIND
CHILL WARNING CERTAINLY WARRANTED INTO TUESDAY. TEMPERATURES SHOULD
MODERATE SOMEWHAT DURING THE DAY TUESDAY...ALTHOUGH BITTERLY COLD
CONDITIONS WILL CONTINUE INTO TUESDAY EVENING. TEMPERATURES WILL
CONTINUE TO MODIFY AS MASSIVE POLAR VORTEX MOVES NORTH TOWARD
GREENLAND. KEPT A CHANCE FOR SNOW MAINLY WEDNESDAY NIGHT INTO
THURSDAY ASSOCIATED WITH THE PASSAGE OF A WEAK UPPER LEVEL TROF.
UNSETTLED CONDITIONS ARE POSSIBLE OVER THE COMING WEEKEND...ALTHOUGH
TEMPERATURES SHOULD RECOVER TO ABOVE NORMAL READINGS LATE THIS WEEK.
HELD OFF WITH THE VERY MILD ECMWF TEMPS IN THE LOWER TO MID 40S
SATURDAY GIVEN UNCERTAINTY AND LIKELY DEEP SNOW COVER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 636 AM EST SUN JAN 5 2014

FEW CHANGES TO PREVIOUS FORECASTS AND THINKING WITH THIS PACKAGE.
LIGHT SNOW WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
THIS MORNING. A LITTLE FREEZING DRIZZLE ON LEADING EDGE POSSIBLE
AT KFWA FOR A FEW HOURS THIS MORNING. HEAVY SNOW BY EARLY
AFTERNOON INTO THIS EVENING. WINDS INCREASE LATE AFTERNOON AND
EARLY EVENING WITH SIGNIFICANT BLOWING AND DRIFTING EXPECTED BUT
SNOW WILL BE DIMINISHING SO VISIBILITIES MAY INCREASE TO BETWEEN
ONE HALF AND ONE MILE DEPENDING ON AMOUNT AND HEIGHT OF BLOWING
SNOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 1 AM EST /MIDNIGHT CST/ MONDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

     WIND CHILL WARNING FROM 1 AM EST /MIDNIGHT CST/ MONDAY TO 8 PM
     EST /7 PM CST/ TUESDAY FOR INZ003>009-012>018-020-022>027-
     032>034.

MI...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR MIZ077>081.

     WIND CHILL WARNING FROM 1 AM MONDAY TO 8 PM EST TUESDAY FOR
     MIZ077>081.

OH...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR OHZ001-002-004-
     005-015-016-024-025.

     WIND CHILL WARNING FROM 1 AM MONDAY TO 8 PM EST TUESDAY FOR
     OHZ001-002-004-005-015-016-024-025.

LM...HEAVY FREEZING SPRAY WARNING FROM 3 PM THIS AFTERNOON TO 4 AM
     EST TUESDAY FOR LMZ043-046.

     SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR LMZ043-
     046.

     GALE WARNING FROM 3 PM THIS AFTERNOON TO 4 AM EST TUESDAY FOR
     LMZ043-046.

&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 5, 6:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 AM EST SUN JAN 5 2014

INZ003-004-MIZ077-078-061115-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
602 AM EST SUN JAN 5 2014 /502 AM CST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT. ACCUMULATIONS OF 10 TO 14
INCHES OF SNOW EXPECTED WITH LOCALLY HIGHER AMOUNTS NEAR LAKE
MICHIGAN. STRONG NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON
CAUSING BLOWING AND DRIFTING SNOW THROUGH TONIGHT.

A WIND CHILL WARNING IS IN EFFECT OVERNIGHT FOR DEADLY WIND CHILLS.
ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 5 BELOW AND 20 BELOW
ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL WARNING IS IN EFFECT THROUGH TUESDAY FOR DEADLY WIND
CHILLS. ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 10 BELOW AND
20 BELOW ZERO FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING.
DEADLY WIND CHILLS BETWEEN 35 BELOW ZERO AND 45 BELOW ZERO WILL
OCCUR.

BLOWING AND DRIFTING SNOW WILL CONTINUE MONDAY INTO MONDAY NIGHT.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-061115-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
602 AM EST SUN JAN 5 2014 /502 AM CST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING WITH 8 TO
14 INCHES OF SNOW EXPECTED ALONG WITH STRONG NORTHWEST WINDS
DEVELOPING BY THIS AFTERNOON CAUSING BLOWING AND DRIFTING SNOW.

A WIND CHILL WARNING IS IN EFFECT OVERNIGHT FOR DEADLY WIND CHILLS.
ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 5 BELOW AND 20 BELOW
ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL WARNING IS IN EFFECT THROUGH TUESDAY FOR DEADLY WIND
CHILLS. ACTUAL AIR TEMPERATURES WILL FALL TO BETWEEN 10 BELOW AND
20 BELOW ZERO EARLY MONDAY THROUGH WEDNESDAY MORNING. DEADLY WIND
CHILLS BETWEEN 35 BELOW ZERO AND 45 BELOW ZERO WILL OCCUR.

BLOWING AND DRIFTING SNOW WILL CONTINUE MONDAY INTO MONDAY NIGHT.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
602 AM EST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY TAKES EFFECT THIS MORNING FOLLOWED BY A
GALE WARNING THROUGH TONIGHT. HEAVY FREEZING SPRAY IS ALSO
EXPECTED. SEE THE PRODUCT INDMWWIWX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING CONTINUES IN EFFECT THROUGH LATE MONDAY NIGHT.
HEAVY FREEZING SPRAY IS ALSO EXPECTED.

SEE THE PRODUCT INDMWWIWX FOR MORE INFORMATION.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jan 5, 1:17 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
117 AM EST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     SNOW             DOWAGIAC                41.98N  86.11W
01/04/2014  M1.8 INCH        CASS               MI   TRAINED SPOTTER

            REPORT RELAYED THROUGH WSBT

1216 AM     SNOW             2 NE SOUTH BEND         41.69N  86.25W
01/05/2014  M1.4 INCH        ST. JOSEPH         IN   COCORAHS

            SNOWFALL TOTAL SINCE MID AFTERNOON SATURDAY

&&

SKIPPER
Local storm report, Jan 5, 6:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 AM EST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NNE GEORGETOWN        41.75N  86.22W
01/05/2014  M3.7 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

            3.7 INCHES STORM TOTAL SO FAR. 9 INCH SNOW DEPTH.

&&

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Williams

When
January 5, 7:00 AM EST to January 6, 5:00 AM EST
Where
Williams forecast zone
Reported by
Social Media
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Fulton

When
January 5, 8:00 AM EST to January 6, 5:00 AM EST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 10 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Henry

When
January 5, 8:00 AM EST to January 6, 5:00 AM EST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 10 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Defiance

When
January 5, 8:00 AM EST to January 6, 5:00 AM EST
Where
Defiance forecast zone
Reported by
Social Media
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Paulding

When
January 5, 8:00 AM EST to January 6, 5:00 AM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 8 and 12 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Van Wert

When
January 5, 9:00 AM EST to January 6, 5:00 AM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 7 and 11 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Putnam

When
January 5, 10:00 AM EST to January 6, 5:00 AM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 6 and 10 inches across the county. Winds picked up and gusted to between 25 and 35 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

Winter Storm, Allen

When
January 5, 11:00 AM EST to January 6, 5:00 AM EST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Moderate to heavy snow developed during the late morning hours of January 5th and continued into the early morning hours of January 6th. Total snow accumulations ranged between 5 and 9 inches across the county. Winds picked up and gusted to between 20 and 30 mph by late in the afternoon and evening creating blizzard-like conditions at times. This led to snow emergencies and closings of schools and businesses the next morning as many roads became impassable.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482867, 482868, 482869, 482870, 482871, 482873, 482872, 482874.